Texas, 2009Damaging Wind in Texas, August 5, 2009
August 5, 2009 · NWS OUN · 1 event in 1 county or zone
Strong to severe thunderstorms developed over Oklahoma and moved south into parts of northern Texas. The thunderstorms weakened as they moved south during the early to mid evening hours, but a thunderstorm near Seymour produced localized wind data, causing some damage before the thunderstorm dissipated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over Oklahoma and moved south into parts of northern Texas. The thunderstorms weakened as they moved south during the early to mid evening hours, but a thunderstorm near Seymour produced localized wind data, causing some damage before the thunderstorm dissipated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 5:35 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 5, 5:35 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT WED AUG 5 2009
.AVIATION...
00Z TAFS... MAIN CHALLENGES ARE WHETHER STORMS NEAR RED RIVER WILL
BACKBUILD INTO THE KSPS AREA... AND HOW FAR S/W THE SFC FRONT WILL
GO TONIGHT BEFORE RETREATING BACK TO THE NE ON THURSDAY. WILL
INCLUDE A TEMPO GROUP FOR TS AND POSSIBLE GUSTY WINDS AT KSPS THIS
EVENING. FRONT FORECAST TO TURN WINDS AT KHBR/KLAW TO E/SE LATER
TONIGHT BEFORE SHIFTING BACK TO S/SSW THURSDAY. PREVAILING CLOUDS
LIKELY TO BE LIMITED TO SCT AC/CI BENEATH BUILDING UPPER RIDGE.
&&
.PREV DISCUSSION... /ISSUED 210 PM CDT WED AUG 5 2009/
DISCUSSION...
SCATTERED SHOWERS/STORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF
OKLAHOMA THIS AFTERNOON. SHOWERS AND STORMS WILL REMAIN POSSIBLE
INTO TONIGHT. INSTABILITY AND SHEAR WILL MAKE SEVERE STORMS POSSIBLE
THROUGH THIS EVENING. MEANWHILE... FRONT CONTINUES TO MOVE SOUTH
ACROSS CENTRAL OK EARLY THIS AFTN. THE FRONT IS EXPECTED TO
EVENTUALLY STALL LATER THIS AFTN. FRONT WILL GRADUALLY LIFT NORTH
THURSDAY... EVENTUALLY MOVING INTO KANSAS. WITH BOUNDARY STILL IN
THE FA THURSDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE TOMORROW. OTHERWISE... HOT TEMPS WILL CONT
ACROSS A GOOD PORTION OF THE FA AGAIN THURSDAY.
OVERALL...UPR RIDGE WILL CONTINUE TO GRADUALLY SHIFT EAST INTO THE
SOUTHEAST U.S. BY THIS WEEKEND. THIS WILL TAKE THE EDGE OFF OF
TEMPERATURES OVER THE WEEKEND WITH HIGHS IN MOST PLACES REMAINING
BELOW THE CENTURY MARK. MODELS INDICATE MAYBE A WEAK DISTURBANCE
MOVING FROM THE GULF INTO THE SOUTHERN PLAINS ON THE WEST SIDE OF
THE RIDGE LATE THIS WEEKEND. IF THIS OCCURS... WOULD LIKELY BRING
SOME MOISTURE TO THE AREA AT THE LEAST... WHICH WOULD LEAD TO MORE
HUMID CONDITIONS. SHOWERS AND STORMS MAY ALSO DEVELOP WITH THIS
DISTURBANCE ACROSS PORTIONS OF THE FA. HOWEVER... WILL KEEP FORECAST
DRY FOR NOW. MODELS SHOW RIDGE THEN BUILDING BACK WEST OF THE RIDGE
WITH THE HIGH EVENTUALLY BECOMING CENTERED OVER THE SOUTHERN
ROCKIES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 97 73 98 76 / 40 30 20 10
HOBART OK 99 75 102 77 / 20 30 10 10
WICHITA FALLS TX 104 74 104 78 / 10 30 10 10
GAGE OK 95 69 102 73 / 30 30 10 10
PONCA CITY OK 95 72 94 77 / 30 20 20 10
DURANT OK 99 74 98 75 / 20 30 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
32/24/24
Hazardous weather outlook, Aug 5, 10:45 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED AUG 5 2009
OKZ004>048-050>052-TXZ083>090-061000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHERN INTO CENTRAL AND SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE FROM
CHEYENNE... TO ANADARKO... TO DUNCAN AND MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 10 PM.
IMPACTS...
HAIL UP TO THE SIZE OF GOLFBALLS MAY DAMAGE CARS...ROOFS...AND
VEGETATION. WIND GUSTS TO 70 MPH MAY DAMAGE OUT-BUILDINGS AND
TREES...AND ALSO TOPPLE POWER POLES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS NORTHERN OKLAHOMA AT MIDDAY IS
EXPECTED TO MOVE SLOWLY SOUTH THIS AFTERNOON AND EVENING. WITH
AFTERNOON HEATING...INSTABILITY WILL INCREASE...ESPECIALLY IN THE
VICINITY OF THE FRONT WHERE SOMEWHAT BETTER LOW LEVEL MOISTURE WILL
POOL. CONVERGENCE ALONG THE FRONT COMBINED WITH THE HOT TEMPERATURES
WILL LIKELY BE SUFFICIENT TO OVERCOME THE CAP AND ALLOW FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE COMBINATION
OF INSTABILITY AND DEEP LAYER SHEAR WILL BE FAVORABLE FOR SEVERE
STORM DEVELOPMENT ACROSS THE SLIGHT RISK AREA...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE STORMS MAY CONTINUE INTO THE
OVERNIGHT HOURS AIDED BY A STRENGTHENING LOW LEVEL JET.
PROBABILITY TABLE...
VALID THROUGH 500 AM CDT THURSDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR....40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF NORTHERN AND
CENTRAL OKLAHOMA THURSDAY MORNING...BUT CHANCES FOR SEVERE STORMS
WILL BE LOW. THUNDERSTORM CHANCES WILL BE LIMITED THE REMAINDER OF
THE PERIOD AS AN UPPER LEVEL RIDGE BUILDS EASTWARD INTO THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES WILL CONTINUE THROUGH THE EARLY PART OF NEXT WEEK.
THOSE WHO ARE PARTICULARLY SENSITIVE TO THE COMBINATION OF VERY WARM
TEMPERATURES AND HIGH HUMIDITY SHOULD TAKE APPROPRIATE PRECAUTIONS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY MORNING.
II/03/30In the hours before
Local storm report, Aug 5, 6:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 E KAMAY 33.86N 98.76W
08/05/2009 E1.75 INCH WICHITA TX TRAINED SPOTTER
&&
AGSpecial weather statement, Aug 5, 7:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT WED AUG 5 2009
TXZ085-088-060130-
WILBARGER TX-BAYLOR TX-
803 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEASTERN BAYLOR AND
SOUTHEASTERN WILBARGER COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF LAKE DIVERSION
AT 803 PM CDT...MOVING SOUTH AT 10 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN BAYLOR AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3366 9896 3374 9922 3392 9905 3389 9895
24
Special weather statement, Aug 5, 7:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT WED AUG 5 2009
TXZ083-084-060115-
HARDEMAN TX-FOARD TX-
805 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF MEDICINE MOUND AT
805 PM CDT...MOVING SOUTH AT 10 MPH.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
LAT...LON 3424 9977 3425 9960 3398 9947 3394 9947
3397 9988
24Special weather statement, Aug 5, 7:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT WED AUG 5 2009
OKZ043-048-060145-
COAL OK-ATOKA OK-
824 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND COAL COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF
ATOKA RESERVOIR TO 7 MILES SOUTHEAST OF REDDEN AT 824 PM CDT...MOVING
SOUTH AT 20 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LAT...LON 3460 9618 3459 9578 3422 9579 3436 9619
24
Local storm report, Aug 5, 7:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL HENRIETTA 33.82N 98.19W
08/05/2009 E0.88 INCH CLAY TX EMERGENCY MNGR
0704 PM HAIL 2 SE HENRIETTA 33.80N 98.17W
08/05/2009 E0.88 INCH CLAY TX EMERGENCY MNGR
0712 PM HAIL 1 S HENRIETTA 33.80N 98.19W
08/05/2009 E1.00 INCH CLAY TX EMERGENCY MNGR
0715 PM TSTM WND DMG 1 S HENRIETTA 33.80N 98.19W
08/05/2009 CLAY TX EMERGENCY MNGR
A LARGE SIGN AND TREE LIMBS WERE BLOWN DOWN.
&&
AGSpecial weather statement, Aug 5, 7:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT WED AUG 5 2009
OKZ032-043-048-060200-
COAL OK-HUGHES OK-ATOKA OK-
845 PM CDT WED AUG 5 2009
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...COAL AND HUGHES
COUNTIES.
SEVERAL STRONG THUNDERSTORMS WERE LOCATED FROM 5 MILES WEST OF
STUART TO LANE AT 845 PM CDT...MOVING SOUTH AT 25 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
LAT...LON 3417 9626 3499 9632 3499 9608 3469 9609
3469 9589 3460 9588 3460 9579 3417 9578
24Thunderstorm Wind, Baylor
- When
- August 5, 7:45 PM CST to 7:47 PM CST
- Where
- Baylor County, Seymour
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 33.590, -99.260
Several tree limbs were downed, with some of them falling on power lines. A large cottonwood tree was blown down on top of a house, causing damage to the roof. A non-anchored, large culvert was also blown down on top of a fence. Very little rain occurred with the thunderstorm. Monetary damage estimates were not available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193573.